Utah, 2024Damaging Wind in Utah, July 14, 2024
July 14, 2024 · NWS GJT · 1 event in 1 county or zone
Increasing moisture across eastern Utah and western Colorado, in association with a weak monsoonal push, brought an increase in shower and thunderstorm coverage. This was the first day of the moisture surge, meaning that surface levels of the atmosphere remained unsaturated, favoring virga and strong, gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture across eastern Utah and western Colorado, in association with a weak monsoonal push, brought an increase in shower and thunderstorm coverage. This was the first day of the moisture surge, meaning that surface levels of the atmosphere remained unsaturated, favoring virga and strong, gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 10:24 AM MST, 3 hours 36 minutes earlier. Its key messages:
- The desert valleys of eastern Utah and the Grand Valley in western Colorado remains hot today with temperatures well above normal. Heat Advisories remain in place.
- An uptick in thunderstorm coverage this afternoon will lead to an elevated risk of fire starts. A Red Flag Warning has been issued for locations forecast to see the highest storm coverage.
- Temperatures remain seasonably warm with daily thunderstorm chances through the seven day forecast.
Area forecast discussion, Jul 14, 10:24 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1124 AM MDT Sun Jul 14 2024
.KEY MESSAGES...
- The desert valleys of eastern Utah and the Grand Valley in
western Colorado remains hot today with temperatures well
above normal. Heat Advisories remain in place.
- An uptick in thunderstorm coverage this afternoon will lead
to an elevated risk of fire starts. A Red Flag Warning has
been issued for locations forecast to see the highest storm
coverage.
- Temperatures remain seasonably warm with daily thunderstorm
chances through the seven day forecast.
&&
.UPDATE...
Issued at 1010 AM MDT Sun Jul 14 2024
Based on latest model guidance and expected coverage area of dry
thunderstorms, decided to add UT487 and CO290 to the Red Flag
Warning for dry thunderstorms today. The remaining areas,
coverage remains isolated so did not include them in the Red
Flag Warning (need at least widely scattered).
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 403 AM MDT Sun Jul 14 2024
Water vapor satellite imagery early this morning showed the high
pressure system that has been responsible for the recent stretch of
unseasonably warm, dry conditions was located near the central
Colorado/New Mexico border. Increasing moisture was also apparent
across eastern Utah into western Colorado. Hi-res guidance shows
that PWAT values will gradually increase to 0.75-1" by early this
afternoon providing the first push of mositure into the region in
awhile. Despite more cloud cover today, temperatures are still
forecast to be 5 to 10 degrees warmer than seasonal normals. A Heat
Advisory remains in effect for the lower valleys until 9 PM this
evening. Temperatures cool slightly to kick off the new work week on
Monday, but some valley locations will still be flirting with triple-
digit highs.
Thunderstorm coverage in the mountains will also increase this
afternoon with renewed moisture present. Model soundings show that
precipitation will be fighting a very dry near-surface layer across
much of the forecast area. This means the threat for heavy rainfall
is on the lower side, but conditions will be favorable for gusty
outflow winds up to 50 mph. Frequent lightning will also pose an
elevated threat for fire starts given the very dry antecedent
conditions. Sensible weather conditions will be somewhat of a rinse
and repeat on Monday afternoon with more showers and storms rotating
around the high overhead.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 403 AM MDT Sun Jul 14 2024
High pressure remains centered south of the forecast area somewhere
over the central border between New Mexico and Arizona Monday night
where it will remain on Tuesday through Tuesday night. Moisture
levels appeared largely unchanged in model data, so diurnal
shower/thunderstorm on Tuesday should be similarly to Monday's
activity. Positioning of the high brings modest drying in westerly
flow aloft for Wednesday resulting in reduced moist convection over
eastern Utah and westernmost Colorado, while the mountains of the
Continental Divide remain active. The downturn in activity will be
short lived as moisture pooled over the southern Plains is wrapped
back into the region by Thursday which is then recycled over the
area through the end of the week as the high slowly shifts west.
Moisture levels stay below 150% of normal through the period, so
expect excessive rainfall will be localized. Despite, the persistent
shower/thunderstorm activity, temperatures will continue to run
above normal, though aren't likely to be as hot as they have been
over the past several days.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1120 AM MDT Sun Jul 14 2024
Expect afternoon thunderstorms near mountain TAFs this
afternoon, with VCTS most likely for KTEX, KGUC, KASE, and
KEGE. Minimal rain is anticipated with said storms, thus,
lightning and gusty outflow winds are the main impacts to nearby
terminals. Elsewhere, VFR conditions will prevail over the next
24 hours with passing mid to high level clouds.
&&
.FIRE WEATHER...
Issued at 1010 AM MDT Sun Jul 14 2024
The mix of dry fuels, a dry airmass near the surface, and
an upturn in thunderstorm coverage in the higher terrain will
lead to an elevated threat for dry thunderstorm fire starts this
afternoon. As a result, a Red Flag Warning has been issued for
locations most susceptible and where thunderstorm coverage is at
least widely scattered. However, any lightning strike could
lead to fire starts. While environmental winds are forecast to
be on the lighter side with high pressure overhead, gusty
outflow winds up to 50 mph are possible near showers and storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ201-205-
290>293.
Heat Advisory until 9 PM MDT this evening for COZ006.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-
491.
Heat Advisory until 9 PM MDT this evening for UTZ024-027-029.
&&
UPDATE...MDA
SHORT TERM...KAA
LONG TERM...NL
AVIATION...TGJT
FIRE WEATHER...KAAHazardous weather outlook, Jul 14, 3:36 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Sun Jul 14 2024
COZ001>014-017>023-UTZ022>025-027>029-151200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Sun Jul 14 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Near-record high temperatures are possible again today. Scattered
thunderstorms over higher terrain this afternoon/evening will be
capable of producing gusty winds, small hail, and fire starts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for afternoon showers and storms in the mountains
each day through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Uintah
- When
- July 14, 2:00 PM MST to 3:00 PM MST
- Where
- Uintah County, (Vel)vernal Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.430, -109.520
Showers and thunderstorms initially formed over the adjacent higher terrain of the eastern Uinta Mountains, before drifting over the Uinta Basin. As these storms moved over the town of Vernal, they produced wind gusts of 45-60 mph. The peak wind gust of 60 mph was recorded at the KVEL ASOS at Vernal Airport. No reports of damage or injury were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206686.